Antibiotics and alcohol

Drinking alcohol in moderation is unlikely to be a problem with antibiotics. There are, however, a few types of antibiotics which react badly when mixed with alcohol.

The worst are metronidazole and tinidazole. You should always avoid drinking alcohol when taking these antibiotics. When taken with alcohol these antibiotics can cause nausea, vomiting, skin flushes, headaches and a fast or irregular heartbeat. You should wait to drink alcohol for at least 24 hours after finishing a course of metronidazole, and at least 72 hours after finishing a course of tinidazole.

Other antibiotics which may cause an adverse reaction when paired with alcohol are co-trimoxazole and linezolid. If you are unsure whether drinking alcohol whilst on antibiotics is safe, you should ask your GP or pharmacist.

Find out more about antibiotics and antibiotic resistance 



SPONSORED LINKS

LOADING MORE ARTICLE...